Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping Meds??
Oct 2, 2005

I have been taking the same meds for the past nine years. (Combivir and Viramune) My T-cell's have constantly stayed above 500 and my VL undectable. My dr. tells me that it is unusal for the same meds to work for this long of period. I have felt very healthy and have had no problems. I am wondering if I should just stop taking the meds altogether?

Response from Dr. Pierone

Hi, it is not that unusual for medications to work for many years if adherence is good. It is not unreasonable to stop medications to see what happens and whether you still need to be on them. There are potential risks with stopping though. These include the potential of HIV viral rebound illness, increased chance of transmitting infection in case of condom failure, and risk of developing resistance during withdrawal of medications (due to differing persistence of blood levels). There is a very large study called SMART, that is specifically looking at outcomes in those who stop therapy versus continue indefinitely. Results will likely not be available for some time however.



Previous
treatment within the first year
Next
changing meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement